MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Catalog Number U357542
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, located at the arterial anastomosis of a left forearm fistula, the pta balloon allegedly leaked was observed when contrast was injected.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 4mm x 20mm balloon.No ruptures were noted to the balloon.No other anomalies were noted to the device.Functional/performance evaluation: the patency of the guidewire lumen was then tested using an in-house 0.035¿ guidewire and it passed without issue.Upon inflation, water was seen exiting out the proximal end of the balloon.The balloon was unable to be inflated to nominal pressure due to the leak.The inner guidewire lumen was examined underneath the balloon and a partial circumferential break in the guidewire lumen was noted 2.6cm from the distal tip.The balloon was cut open with a scalpel at this location to observe the edges of the break.The edges of the break were examined under microscopic magnification (16x and 20x) and were observed to be jagged.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The investigation is confirmed for a break in the guidewire lumen that resulted in a leak of the balloon.The root cause for the break in the guidewire lumen is unknown.It is unknown whether the break was a result of an incorrectly formed weld bond between the inner shaft and dual lumen during the manufacturing of the device.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape, and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, located at the arterial anastomosis of a left forearm fistula, the pta balloon allegedly leaked when contrast was injected.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6106985
Report Number2020394-2016-01068
Device Sequence Number10930604
Product Code LIT
UDI-Device Identifier00801741091940
UDI-Public(01)00801741091940(17)180831(10)50128957
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Catalogue NumberU357542
Device Lot Number50128957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/16/2016
Supplement Report FDA Received Date12/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR